By Samantha Wassel of Between the Monkey Bars
Fall is almost upon us, and that means pumpkin spice season is in full bloom.
But if you’re reading this while sipping one of the season’s hallmark pumpkin spice lattes, you may want to lower your coffee cup.
A 23-year-old woman from Fall Creek, WI, was recently hospitalized after suffering hepatotoxicity (chemical-driven liver damage) brought on by what doctors are calling “excessive consumption of pumpkin spice products, leading to lethal levels of cinnamon in the body.”
Britney Smith, described by friends as “a mega basic bitch,” was transported by ambulance to OakLeaf Surgical Hospital after a Starbucks employee saw her collapse while taking a selfie with her order—the coffee chain’s new Pumpkin Cream Cold Brew.
“It happened so fast,” the employee told us. “One minute she was smearing foam on her lip and taking duckface selfies, and the next she was facedown on the floor.”
When medics arrived on the scene, they found Smith clutching her abdomen and convulsing on the floor in a puddle of the coffee she’d spilled when she collapsed.
“Shame about those Ugg boots she was wearing,” the ambulance driver later told us. “Coffee stains are a bitch to get out.”
Doctors at OakLeaf performed several blood tests upon Smith’s arrival at the hospital and discovered “highly elevated levels of liver enzymes, indicative of premature liver failure.” Further testing revealed that Smith had ingested an exorbitant amount of cinnamon in a short period of time, essentially causing her liver to release excess enzymes as a defensive mechanism.
“By the time she got to us, she was in too much pain to effectively communicate what was happening,” Dr. Richard Jenkins, a hepatologist at Oakleaf told us. “But we got a hold of her sister—who was listed in her records as an emergency contact—and she told us that the patient goes ‘batshit crazy’ during pumpkin spice season. Apparently, she’d been ingesting everything from pumpkin spice creamer to pumpkin spice Spam. We even found traces of pumpkin spice flavored rubber between her teeth.”
Smith’s fiancé later confirmed that the couple had recently purchased and utilized seasonal condoms.
“Cinnamon is one of the prominent spices used in these products, and too much of that compound can have severely damaging effects on the liver,” Jenkins told us. “Simply put, her body went into shock because she got too much, too fast.”
Upon request for clarification, Jenkins confirmed that he was referring to the cinnamon—not whatever Smith and her fiancé were doing with the pumpkin spice condoms.
Fortunately, doctors expect Smith to make a full recovery, although she will have to follow a limited diet over the next few weeks.
“Pumpkin spice anything is out of the question for the foreseeable future,” Jenkins said. “And she’ll definitely need to come in for a follow-up as the holiday season approaches so we can reassess her dietary restrictions. Luckily, Christmas flavors tend to be much easier on the body. Peppermint may actually help ease the inflammation in her liver. She’ll just have to steer clear of eggnog, or opt for the nonalcoholic variety.”
Editor’s Note: This piece is satire. No need to boycott pumpkin spice. Keep on keepin’ on with your basic bitch ass.
About the Author
Samantha Wassel is an Army Wife and SAHM to three energetic boys and three lazy AF cats. She enjoys running, writing, kettlebelling, reading, nerding out, and eating exorbitant amounts of goat cheese and Peanut Butter Halo Top ice cream (but not together, because barf). You can find more of her work at Between the Monkey Bars